CSN Login
Members Online: 17

eyesight affected by chemo

clipper33
Posts: 2
Joined: Jan 2013

This is my second request and have written a few days ago, but its vedry hard signing into this site.  I just wonder if anyone who has taken chemo, has notiuced that eyesight, especially for reading, has gotten worse,  thanlks    Clipper 33

Sundanceh's picture
Sundanceh
Posts: 4306
Joined: Jun 2009

Yes, aside from aging of the eye...most of us experience some loss of vision during chemo treatments...mostly when you read...even with readers on, it can still be a challenge sometimes.

Not unusual at all...make sure you put it on record with your doctor...report all symptoms.

smokeyjoe
Posts: 1428
Joined: Feb 2011

Yep....and with night vision, especially on rainy nights with reflections!!!

bigman4christ's picture
bigman4christ
Posts: 87
Joined: Oct 2012

Yes that is one of the side effects, i really notice it after i get an infusion.  My computer screen is blurry at work and everything becomes harder to focus on.

PatchAdams
Posts: 272
Joined: Nov 2011

It cleared up a few months after chemo.  

Trubrit's picture
Trubrit
Posts: 1519
Joined: Jan 2013

I had my first chemo yesterday, and all the way through the infusion my eyes watered and felt dry at the same time. 

Haven't noticed any change in reading as of yet, but its early days. 

steveandnat's picture
steveandnat
Posts: 887
Joined: Sep 2011

My eyesight got really bad after about one year into chemo. I had surgery on both eyes to removecataracts.  Once they were removed my eyesights has been good.  Ask your eye dr to check you for cataracts.  Jeff

ron50's picture
ron50
Posts: 1298
Joined: Nov 2001

I had 48 weekly infusions of 5fu. Right from the start I used to suck iceblocks and have an ice pack over my eyes to minimise the side effects of chemo in that area. It helped prevent mouth ulceration and the grainy eyes that most of the other patients got... Ron.

Annabelle41415's picture
Annabelle41415
Posts: 4304
Joined: Feb 2009

Used to be that I'd be able to put aside my glasses and still read (but with some strain) now I'm not only wearing glasses to read always but to see anything anymore.  Was just thinking of going back to eye doctor for stronger glasses.  It's a pain, because I've got sinus problems and wearing glasses just adds more weight on an already sensitive sinus situation.  Get your eyes checked.  My doctor told me there was no correlation so if you tell your doctor and they say it has no bearing, don't be surprised.

Kim

Coppercent
Posts: 143
Joined: Jan 2012

It is very common to have vision problems through chemo. My eye doctor had me wait till after being off chemo for six months before she wrote me a script. For me it got better once treatment ended. 

k1
Posts: 220
Joined: Dec 2009

I had serious problems with vision during and after chemo.  I had not heard of it at the time, and my oncologist insisted that chemo does not damage your vision, so I felt very worried since the loss of vision I knew I was experiencing was not being validated by anyone.

Fortunately after chemo ended, I went under the care of a doctor of physical and rehabilitative medicine who had been brought into my research/teaching hospital to work with cancer survivors after chemo.   She basically took an inventory of all my side effects from chemo and sent me to providers and specialists for evaluation and to see what could be done.  This included physical therapists, opthamologist, cognitive therapist and a foot specialist for nerve damage to my feet.

The rehab doctor said the same thing as your doctor did -- wait a while after chemo for evaluation by the opthamologist because I was likely to experience more visual changes once chemo ended and I  needed to give my vision time to settle into whatever it was going to be after chemo. I went three months after chemo ended.

I found that opthamologists, even at a major hospital with a cancer center, don't necessarily have a lot of training and knowledge in dealing with vision damage caused by chemo, but the one I saw really tried to help anyway.  One thing I was told was that chemo might cause dry eyes, and that the condition of dry eye does really make vision problems worse.  He prescribed over the counter products like Sustane initially, and said if it did not improve my condition in three weeks he would prescribe a stronger RX version.  He also said never use other over the counter products, like eye wash or Visine.

I was skeptical about whether any of this was going to help, considering how much my vision had declined, but pleasantly surprised at how much the over the counter eye moisturizing solution he recommended helped immediately, and how I could see my computer screen so much more clearly without so much blurring.

It seems like someone could tell you to try the eye moisturizing drops like Sustane earlier, like while you are actually in chemo instead of after!

He also said to get new glasses, but to wait another three months before doing so to make sure my vision changes had settled out after chemo.  I did that.  So it sounds like six months post chemo is some kind of benchmark for visual recovery.

I can't say that my vision is back to normal like it was before chemo, and I have to have my glasses to see anything when before I could still read without them.  I also can tell that the dry eye thing is semi-permanent and I may need the moisturizer for some time to clear up temporary blurriness.  I make a lot typos when writing online and in posts and emails, and sometimes don't even see them when before I was a careful proofreader.

K1

hippiechicks's picture
hippiechicks
Posts: 340
Joined: Sep 2012

My eyes did really weird things that again were not validated by the eye doctor (at a cancer clinic hospital).  I had also started with my eyes tearing, but part way through the treatments the tears hurt.  They felt like pebbles coming out of my eyes. If that wasn't bad enough my vision started doing strange things.  The only way I could ever explain it was as if my vision was taking snap shots of scenes.  It freaked me right out. My oncologist (although never really validated hearing of this) immediately kicked down my oxaly and the side effect went away. I also became very very light sensitive.  That has not gone away and I wear shades most of the time now...sometimes even in the house...lol. Cool 

Soon after my chemo ended, I tried to go back to work which required reading all day and doing computer work.  This did not go well as the muscles behind my eyes pulled so badly they gave me migrains.  The muscles then began to pull up above the eyes.  I would have muscle spasms like this up to 30 times per hour! With some life changes made things are improving, but my vision has definately changed. 

Good luck to you. 

Lorikat's picture
Lorikat
Posts: 562
Joined: Jul 2011

Thank you, thank you, thank you!  I too feel like pebbles in my eyes......  Reading now gives me a headache...   Dry eyes ALL thetime readers now a must when not before.  AND I haven't had as much chemo as many of you!  Now use a kindle so I can make the print larger......

 

My doctor doesn'tyay yeah or nay to chemo dry eyes BUT my dentist diagnosed perpetual dry mouth cased by chemo.  .??????  I alo use over the counter eye moisturisors ..  Also mouth sprays....   15 months out of tx ....

Maxiecat's picture
Maxiecat
Posts: 524
Joined: Jul 2012

Yes...my vision has changed.  I use eye drops to help.  I was told by my eye dr to wait about a month or two after chemo ended to see if it recorrects...otherwise to come in for a new rx.

 

Alex

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network